H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Myocardial Infarction with Limb Arterial and Venous Thrombosis in a Patient with Enoxaparin-Induced Thrombocytopenia

Educational Purpose (only if useful for a systematic review or synthesis)

Navdeep Singh, Sandeep Singh Lubana, Han-mou Tsai

USA Department of Medicine, Division of Hospice and Palliative Care, North Shore University Hospital, Manhasset, NY, USA

Am J Case Rep 2020; 21:e922498

DOI: 10.12659/AJCR.922498

Available online: 2020-05-07

Published: 2020-05-29


BACKGROUND: Heparin, often used as an anticoagulant, acts by binding to antithrombin III. Indeed, heparin binds to a variety of proteins other than antithrombin III. Among them, platelet factor 4 can bind and neutralize the anticoagulant activity of heparin. Upon binding with heparin, platelet factor 4 undergoes a conformational change and expresses immunogenic neo-epitopes that induce the generation of antibodies of the platelet factor 4 heparin complex. This immune reaction may lead to thrombocytopenia and venous, arterial, or microvascular thrombosis. However, the risk of such complications is quite variable, as it is affected not only by the source and dose of heparin and the clinical condition (e.g., cardiovascular surgery and orthopedic surgery) of the patient, but also the molecular size of the heparin formulation. Venous, arterial, and small-vessel thrombosis can lead to leg swelling, pulmonary embolism, stroke, skin necrosis, or gangrene requiring limb amputation or intestinal resection. Myocardial infarction due to coronary thrombosis also occurs, although it is less common and can be readily recognized.
CASE REPORT: Heparin-induced thrombocytopenia (HIT) is a potentially life-threatening complication of heparin therapy. We report the case of a 67-year-old woman who developed ST-segment elevation myocardial infarction and thrombocytopenia within 10 days of prophylactic enoxaparin therapy after undergoing bilateral total knee replacement surgery. She also had peripheral arterial and venous thrombosis. With thrombolysis and argatroban anticoagulation therapy, she recovered without residual sequelae.
CONCLUSIONS: Thrombocytopenia with coronary and other vascular thrombosis is a potentially serious complication of heparin therapy. A trend of decreased platelet count, decreased platelet count by 30% or more, and/or occurrence of any type of thrombosis should raise the suspicion of HIT. This case demonstrates that early recognition and prompt treatment of HIT can be life-saving.

Keywords: enoxaparin, platelet factor 4, Thrombocytopenia, Thrombosis



Back